Idaho, 2009

Flood in Idaho, June 21 to 22, 2009

June 21 to 22, 2009 · NWS MSO · 1 event in 1 county or zone

Persistent heavy rain created river and small stream flooding over portions of Lemhi County in Idaho. Total precipitation amounts well over an inch were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Persistent heavy rain created river and small stream flooding over portions of Lemhi County in Idaho. Total precipitation amounts well over an inch were reported. Lemhi County law enforcement reported up to 12 inches of water over area roadways. Macfarland Campground was completely sumberged and several houses reported basement flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 21, 2:29 AM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 21, 2:29 AM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
329 AM MDT SUN JUN 21 2009

...POTENTIAL FOR STRONG THUNDERSTORMS EXISTS THIS AFTERNOON AND
EARLY EVENING ACROSS LEMHI COUNTY OF IDAHO AND SOUTHWEST
MONTANA...

.DISCUSSION...A MOIST AND UNSTABLE UPPER LEVEL FLOW WILL CONTINUE
TO IMPACT THE INTERMOUNTAIN REGION TODAY. AT THIS TIME...MAIN AREA
OF CONCERN IS LEMHI COUNTY OF IDAHO AND SOUTHWEST MONTANA. ANOTHER
SHORTWAVE CURRENTLY ROUNDING THE BASE OF THE WEST COAST TROUGH
WILL BE MOVING INTO THE ABOVE MENTIONED REGION NEAR PEAK HEATING.
WITH A VERY MOIST ATMOSPHERE IN PLACE AND DECENT SHEAR IN THE WIND
FIELDS...POTENTIAL FOR HAIL AND GUSTY WINDS ALONG WITH HEAVY RAIN
EXISTS. THE BIG QUESTION IS WHETHER OR NOT THERE WILL BE ENOUGH
SUNSHINE TO OBTAIN THE SURFACE INSTABILITY TO SUPPORT STRONG
THUNDERSTORMS. CURRENT SATELLITE PICTURES INDICATE SOME DRYING
AHEAD OF THIS NEXT WAVE...SO HAVE LEANED IN THIS DIRECTION THAT
HEATING WILL BE OBTAINED.

CENTRAL AND NORTHWEST MONTANA WILL REMAIN UNDER A WEAK UPPER
FLOW...KEEPING SHOWERS ISOLATED TO SCATTERED AT BEST FOR MUCH OF
THE DAY. THIS SCENARIO WILL CHANGE THIS EVENING AND OVERNIGHT AS
THE WEST COAST TROUGH MOVES INLAND AND PROVIDES MORE LIFT AND
MOISTURE TO THE AREA. EXPECT SHOWERS TO INCREASE IN COVERAGE AND
INTENSITY THIS EVENING OVER THE CLEARWATER MOUNTAINS THROUGH
SEELEY LAKE THIS EVENING...AND INTO NORTHWEST MONTANA AFTER
MIDNIGHT. PRECIPITABLE WATER VALUES REMAIN HIGH OVERNIGHT...SO THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL EXISTS. MONDAY THE UPPER
TROUGH WILL REMAIN OVER THE REGION...BUT WITH BEST LIFT AND
MOISTURE ALONG THE CANADIAN BORDER...SHOULD SEE A GRADUAL DECREASE
IN SHOWERS ACROSS THE SOUTH IN THE AFTERNOON AND EVENING.
NORTHWEST MONTANA IS EXPECTED TO EXPERIENCE TEMPERATURES NEARLY 20
DEGREES BELOW NORMAL FOR A COLD AND WET MONDAY.

MONDAY NIGHT AND TUESDAY...THE UPPER TROUGH WILL SHIFT OFF TO THE
EAST AS A WEAK BUT DIRTY RIDGE MOVES INTO THE REGION. MAINLY DRY
FORECAST WITH RECOVERING TEMPERATURES...WITH ONLY A SLIGHT CHANCE
OF MOUNTAIN PRECIPITATION ACROSS THE NORTH. MAY ALSO SEE SOME
PATCHY FOG IN THE VALLEYS TUESDAY MORNING...HOWEVER THIS IS VERY
DEPENDANT ON AMOUNT OF CLEARING MONDAY NIGHT.

TUESDAY NIGHT THROUGH SATURDAY...SHOWER AND THUNDERSTORM CHANCES WILL
LINGER THROUGH TUESDAY AND WEDNESDAY AS THE LOW PRESSURE TROUGH
MOVES TO THE EAST AND  LEAVES A SOUTHWESTERLY FLOW ALOFT INTO THE
REGION. POSSIBLE SHORTWAVE TROUGHS AND RIDGES WILL TAKE US THROUGH
THE WEEK...BUT MODEL CONSISTENCY IS WEAK...SO WILL KEEP ON AND OFF
CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH SATURDAY.

&&

.AVIATION...AN ACTIVE 24 HOURS AS A MOIST SOUTHWEST FLOW REMAINS
THE DOMINANT FEATURE OVER THE INTERMOUNTAIN REGION. SHOWERS
LOCALLY HEAVY WILL ENCOMPASS THE SOUTHERN CLEARWATER MOUNTAINS IN
IDAHO EAST NORTH EAST THROUGH THE BUTTE BLACKFOOT REGIONS AND
LOCATIONS SOUTH. THIS WILL BRING LOWER VISIBILITY AND CEILINGS
OBSCURING HIGHER TERRAIN AND PONDING OF WATER ON AREA RUNWAYS. IN
ADDITION A SECONDARY SHORT WAVE MOVING OVER THIS REGION BRINGS THE
POTENTIAL FOR STRONG THUNDERSTORMS. KSMN AND KBTM WILL BE THE
MAIN AIRFIELDS IMPACTED BETWEEN 18Z-03Z. CENTRAL AND NORTHWEST
MONTANA WILL CONTINUE TO BE UNDER A WEAKER FLOW MUCH OF THE DAY
KEEPING THE SHOWERS AND THUNDERSTORMS AT BAY UNTIL THIS EVENING
AND OVERNIGHT. SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY
AFTER 00Z AND ENCOMPASS ALL OF NORTHWEST MONTANA BY MONDAY MORNING.

&&

.HYDROLOGY...HEAVY RAIN OVER SOUTHERN LEMHI COUNTY HAS RESULTED IN
THE LEMHI RIVER AT LEMHI TO RISE TO FLOOD STAGE. THEREFORE A FLOOD
WARNING CONTINUES UNTIL THIS AFTERNOON. PLEASE SEE HYDRO PRODUCT
FOR FURTHER DETAILS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM/AVIATION...MEAD
LONG TERM....KOLATA
Hazardous weather outlook, Jun 21, 3:53 AM MST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
453 AM MDT SUN JUN 21 2009

IDZ006-009-010-MTZ006-007-212300-
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
453 AM MDT SUN JUN 21 2009 /353 AM PDT SUN JUN 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY
WINDS AND SMALL HAIL. PONDING OF WATER IN URBAN AREAS IS POSSIBLE
UNDER STRONGER THUNDERSTORM CORES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lemhi

When
June 21, 7:12 AM MST to June 22, 8:00 AM MST
Where
Lemhi County, 0.79 mi NNW of Lemhi to 4.27 mi NE of Leadore
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
44.860, -113.608

Law enforcement reported three to four inches of water on portions of Highway 28 in areas between Lemhi and Leadore, with up to 12 inches of water flowing over Highway 28 near Lemhi. Precipitation amounts ranged between one to two inches in the area. Basement flooding and flooding of Macfarland Campground were reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172340.